Alert archive / Florida / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 74, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Aug 18, 2020, 6:42 PM EDT for Martin County, Saint Lucie County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2020, 6:42 PM EDT (22:42 UTC)
- Expired
- Aug 18, 2020, 7:17 PM EDT
- In force
- 35 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Martin County, FL, Saint Lucie County, FL
The radar
The Melbourne radar (KMLB), 112 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 10.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 475 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1373 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
532
WUUS52 KMLB 182242
SVRMLB
FLC085-111-182330-
/O.NEW.KMLB.SV.W.0074.200818T2242Z-200818T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
642 PM EDT Tue Aug 18 2020
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Eastern St. Lucie County in east central Florida...
Eastern Martin County in east central Florida...
* Until 730 PM EDT.
* At 641 PM EDT, a severe thunderstorm was located near Palm City,
and is nearly stationary. Additional severe storms are developing
along a line from Fort Pierce south to Stuart.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Walton, Fort Pierce, Stuart, Jupiter Island and Hobe Sound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2698 8008 2698 8037 2749 8034 2750 8029
2719 8015
TIME...MOT...LOC 2241Z 196DEG 4KT 2710 8029
HAIL...1.00IN
WIND...60MPH
$$
Rodriguez2 follow-up statements
077
WWUS52 KMLB 182301
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
701 PM EDT Tue Aug 18 2020
FLC085-111-182330-
/O.CON.KMLB.SV.W.0074.000000T0000Z-200818T2330Z/
St. Lucie FL-Martin FL-
701 PM EDT Tue Aug 18 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR EASTERN ST. LUCIE AND EASTERN MARTIN COUNTIES...
At 700 PM EDT, a severe thunderstorm was located near Palm City, and
is nearly stationary. Another severe thunderstorm was located over
north Hutchinson Island, and is moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Walton, Fort Pierce, Stuart, Jupiter Island and Hobe Sound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2698 8008 2698 8037 2749 8034 2750 8029
2719 8015
TIME...MOT...LOC 2300Z 188DEG 1KT 2710 8032
HAIL...1.00IN
WIND...60MPH
$$
Rodriguez382
WWUS52 KMLB 182317
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
717 PM EDT Tue Aug 18 2020
FLC085-111-182327-
/O.CAN.KMLB.SV.W.0074.000000T0000Z-200818T2330Z/
St. Lucie FL-Martin FL-
717 PM EDT Tue Aug 18 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ST. LUCIE AND EASTERN
MARTIN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail,
gusty winds, frequent lightning, and heavy rain are ongoing with
this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Melbourne.
LAT...LON 2698 8008 2698 8037 2749 8034 2750 8029
2719 8015
TIME...MOT...LOC 2315Z 196DEG 4KT 2712 8031
$$
RodriguezWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 4:04 PM EDT, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 18, 4:04 PM EDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 404 PM EDT Tue Aug 18 2020 .DISCUSSION... ...Strong Thunderstorms Continuing Tonight... ...Wet and Stormy Pattern Through Late Week... Current-Tonight...Ever- increasing coverage of thunderstorms as of early afternoon, with the quick- moving west coast sea breeze pushing well inland assisted with southwesterly flow; subsequently the east coast sea breeze limited to the I-95 corridor/barrier islands. The upward trend will persist through the late afternoon with highest chances still to arrive along coastal counties later today. Storms will be strong to severe, with parameters in the mid-morning sounding from XMR reflecting a substantial increase in instability (DCAPE above 1100 J/kg) and cooling aloft (nearly -9 degrees at 500mb). Both of these support near severe wind gusts and hail potential through the afternoon generally along I-4 and to the Volusia and Brevard coasts. Past runs of meso models have not been eager with development for the Treasure Coast, however latest updates do suggest a boundary/sea breeze collision in the late afternoon south of Melbourne. The quick east progression of storms across the state will mean a sooner end to activity across the interior, with storms clearing through Orlando prior to sunset. Showers and storms will persist at the coast and over the Atlantic waters through the evening, clearing by midnight. Seasonable lows in the low/mid 70s tonight. Tomorrow...Deep mid-level trough extends down the MS/OH Valleys reaching towards the Gulf of Mexico while at the surface, the ridge axis maintains positioned just south of the area, resulting in continued south/southwesterly flow through the period. Rain chances on Wednesday appear very similar to this afternoon's, although slightly higher along the Treasure Coast as a small pocket of moisture lifts north from south FL. Adequate instability along with cooling temperatures aloft will continue to support strong to marginally severe thunderstorms, with up to quarter sized hail and gusts over 50 mph expected. Clearing across the interior is again expected before sunset, with the remainder of the area (exception over the Atlantic waters) drying by midnight. Temperatures will rise to the lower 90s in the afternoon, dropping to the mid/upper 70s overnight. Thursday-Saturday...(previous) A deep positive tilt trough axis will extend from the OH/MS valleys into the western-central GOMEX through Fri before lifting out on Sat. Deep layer SW flow coupled with deep moisture will continue the pattern of high coverage of diurnal showers/TS. As the ridge building WNW into Florida Sat, low level flow will finally back more S-SE with relatively drier air advecting into the region. As such have conservatively trimmed POPs back to 50 along the immediate coast and 60 for all by Lake County (70), but wouldn't be surprised to see this come down a bit more. Temps look to remain within about a degree of climo...mainly L90s/M70s. Sunday-Tuesday...The forecast for early next week continues to carry a high degree of uncertainty, as the strong central Atlantic t-wave is expected to make it closest point of approach to Florida during the Mon-Tue time frame. As mentioned in previous forecasts, the strength and position of both the tropical system and the ridge to its north will determine just how close it will eventually get to the area. It will be several days before we'll be able to get a better feel for what impacts, if any, it might have on the local wx. For now, the best approach is to conservatively show an increase in POPs for this time frame. Max temps should be near climo with mins, especially near the coast, slightly above in the developing onshore flow pattern. This is a good time to remind persons in east central Florida to make sure both your seasonal hurricane plan of action, and your hurricane supply kit are up to date. Don't wait until the last minute to purchase, or "top off" non-perishable items such as batteries, water and canned food, gasoline, flashlights, etc. It's always best to be prepared and weather aware, especially as we head toward the peak of the hurricane season. && .AVIATION... Numerous TSRA developing this afternoon, impacting all terminals north of a ISM/TIX line, capable of producing wind gusts in excess of 35 knots and at least small hail. Activity will initially clear LEE/ISM, reaching to MLB prior to 20Z. The east coast sea breeze remains just west of coastal terminals, with iso TSRA possible this evening for VRB southward. IFR/MVFR cigs/vis at all sites in convection through 00Z, handled sufficiently with TEMPO. Lingering SHRA past sunset mainly at the coast, clearing by midnight. S/SW winds becoming variable overnight, returning SW by early morning. && .MARINE... Tonight...(modified previous) Southwesterly flow persisting as the Atlantic ridge axis remains south and east of the local area with a mid level trough situated over the GOMEX. Scattered to numerous storms across the interior will push towards the Atlantic waters through the late afternoon. Mariners should remain vigilant for storms approaching from the west through the late evening hours. Winds outside of convection will vary SW/S/SE through the afternoon with the development of the sea breeze, returning to S/SW overnight. Seas generally 2-3 ft, although models picking up on a 4 ft swell that should remain just beyond 60 nm. Wednesday-Saturday...SW flow 10KT or less backing to SE along the coast in the ECSB circ each afternoon with seas 2-3ft. Have decided to continue capping seas at 3ft in spite of both the WNAWAVE/NWPS models showing a small swell that was supposed to have materialized and brought combined seas up to 4ft well offshore by now but hasn't. Until we actually see solid evidence in the buoy data that 4ft seas have encroached within 60 miles of the coast will continue to assume that the models are overdoing it, a bias that has been noted since early spring. Strong afternoon and early evening storms with locally higher winds and seas, along with frequent lightning will continue to be the primary hazard for boaters. && .PRELIMINARY POINT TEMPS/POPS... DAB 73 90 74 89 / 60 70 40 60 MCO 75 91 75 91 / 30 70 30 60 MLB 75 90 76 89 / 50 60 40 60 VRB 76 89 76 89 / 50 60 40 60 LEE 75 91 75 90 / 30 70 30 60 SFB 76 92 75 92 / 40 70 40 60 ORL 76 91 76 91 / 30 70 30 60 FPR 75 90 76 90 / 50 60 40 70 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && Smith/Combs/Watson
Hazardous weather outlook, Aug 18, 8:22 AM EDT, 10 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 822 AM EDT Tue Aug 18 2020 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-190000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 822 AM EDT Tue Aug 18 2020 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Another round of scattered to numerous afternoon showers and thunderstorms expected today. Storms will begin along and north of the I-4 corridor again, before pushing eastward and eventually offshore into the evening. Storm development will also be possible along the collision between southwesterly flow and the east coast sea breeze across coastal counties this afternoon. Storm motions will be east generally northeast around 10 to 15 mph. Main hazards will be frequent lightning, gusty winds up to 50 mph, up to quarter sized hail and locally heavy rainfall. .FLOOD IMPACT... There will be a Very Low threat for flooding rain across the area today due to heavy rainfall from afternoon thunderstorms. Have also included a Low threat along the coastal counties, where southwesterly flow and east coast sea breeze convergence storms will be possible and may linger over a point longer than storms in other parts of the area. Locally heavy rainfall totals around 2 to 3 inches will be possible in a short amount of time. .RIP CURRENT IMPACT... There will be a Moderate risk for life-threatening rip currents at area beaches today. While rips will be present all day, the threat will be highest from 11AM and 5PM due to tidal effects. To reduce your chance of being caught in the seaward pull of a rip current, swim only within sight of a lifeguard, and never swim alone, while following social distancing guidelines. .MARINE THUNDERSTORM GUST IMPACT... Wind gusts over 35 knots will be possible this afternoon in and close to lightning storms. Storms will begin over inland areas, before drifting offshore this afternoon into this evening. Mariners on both inland lakes and on the Atlantic waters should watch for storms approaching from the west. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. Continued southwesterly flow will produce above normal shower and thunderstorm chances through mid week. The primary storm hazards will remain frequent lightning strikes, gusty winds, and very heavy rain. A Moderate Risk of rip currents looks to continue into mid week. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the weather and self activate if needed. Leahy/Smith
In the hours before
Local storm report, Aug 18, 6:08 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
608 PM EDT TUE AUG 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM TSTM WND GST 3 ENE GIFFORD 27.69N 80.37W
08/18/2020 M46 MPH Indian River FL MESONET
WXFLOW SENSOR NEAR INDIAN RIVER SHORES GUSTED TO 46
MPH/40 KT FROM THE NORTH.
&&
JCLocal storm report, Aug 18, 6:09 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
609 PM EDT TUE AUG 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM TSTM WND GST 25 ENE PORT CANAVERAL 28.55N 80.21W
08/18/2020 M43 MPH AMZ552 FL BUOY
GUST TO 43 MPH/37 KT FROM THE WSW AT BUOY 41009.
&&
JCLocal storm report, Aug 18, 6:10 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Melbourne FL
610 PM EDT TUE AUG 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST 25 ENE PORT CANAVERAL 28.55N 80.21W
08/18/2020 M43.00 MPH AMZ552 FL BUOY
GUST TO 43 MPH/37 KT FROM THE WSW AT BUOY 41009. RESENT
TO CORRECT TIME OF GUST.
&&
JCLocal storm report, Aug 18, 6:23 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
623 PM EDT TUE AUG 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 2 E JENSEN BEACH 27.24N 80.20W
08/18/2020 E0.75 INCH Martin FL TRAINED SPOTTER
TRAINED SPOTTER REPORTED DIME TO PENNY SIZED HAIL IN
INDIAN RIVER SHORES.
&&
MWSpecial weather statement, Aug 18, 6:27 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Melbourne FL
627 PM EDT Tue Aug 18 2020
FLZ059-064-182300-
St. Lucie FL-Martin FL-
627 PM EDT Tue Aug 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ST. LUCIE AND EASTERN
MARTIN COUNTIES UNTIL 700 PM EDT...
At 626 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fort Pierce North, or over Fort Pierce Inlet, moving south at 10
mph. Additional storms will develop along the coast from Fort Pierce
to Stuart.
Half inch hail and wind gusts up to 50 mph will be possible with
these storm.
Locations impacted include...
Port Saint Lucie, Walton, Fort Pierce, Stuart and Tequesta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2697 8008 2697 8014 2696 8016 2696 8041
2756 8040 2756 8030 2734 8021
TIME...MOT...LOC 2226Z 356DEG 7KT 2748 8033
RodriguezLocal storm report, Aug 18, 6:32 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
632 PM EDT TUE AUG 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM TSTM WND GST WITHAM FIELD 27.18N 80.22W
08/18/2020 M52 MPH MARTIN FL AWOS
GUST TO 52 MPH/45 KT FROM THE SOUTH AT KSUA.
&&
JCThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:18 PM EDT | Special Marine Warning | MLB | 117 min | |
| Aug 18, 2:29 PM EDT | Special Weather Statement | MLB | Volusia | 46 min |
| Aug 18, 2:33 PM EDT | Special Weather Statement | MLB | Orange | 42 min |
| Aug 18, 2:36 PM EDT | Areal Flood Advisory | MLB | Volusia | 114 min |
| Aug 18, 2:40 PM EDT | Severe Thunderstorm Warning | MLB | Osceola | 10 min |
| Aug 18, 2:46 PM EDT | Severe Thunderstorm Warning | MLB | Volusia | 44 min |
| Aug 18, 3:07 PM EDT | Special Weather Statement | MLB | Seminole | 53 min |
| Aug 18, 3:18 PM EDT | Special Weather Statement | MLB | Osceola | 27 min |
| Aug 18, 3:27 PM EDT | Special Weather Statement | MLB | Volusia | 48 min |
| Aug 18, 3:30 PM EDT | Special Marine Warning | MLB | 2 hr | |
| Aug 18, 3:43 PM EDT | Special Weather Statement | MLB | Brevard | 47 min |
| Aug 18, 3:47 PM EDT | Areal Flood Advisory | MLB | Brevard, Volusia | 118 min |
| Aug 18, 3:50 PM EDT | Special Weather Statement | MLB | Volusia | 25 min |
| Aug 18, 3:52 PM EDT | Tornado Warning | MLB | Volusia | 23 min |
| Aug 18, 3:56 PM EDT | Special Weather Statement | MLB | Osceola | 34 min |
| Aug 18, 4:12 PM EDT | Special Marine Warning | MLB | 55 min | |
| Aug 18, 4:19 PM EDT | Areal Flood Warning | MLB | Volusia | 3 hr |
| Aug 18, 4:27 PM EDT | Special Weather Statement | MLB | Brevard | 48 min |
| Aug 18, 4:40 PM EDT | Special Weather Statement | MLB | Brevard | 50 min |
| Aug 18, 4:41 PM EDT | Areal Flood Advisory | MLB | Brevard | 94 min |
| Aug 18, 4:43 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 22 min |
| Aug 18, 4:55 PM EDT | Special Weather Statement | MLB | Indian River | 50 min |
| Aug 18, 5:17 PM EDT | Special Weather Statement | MLB | Okeechobee | 28 min |
| Aug 18, 5:26 PM EDT | Special Marine Warning | MLB | 94 min | |
| Aug 18, 5:32 PM EDT | Special Marine Warning | MLB | 58 min | |
| Aug 18, 5:46 PM EDT | Special Weather Statement | MLB | Martin | 29 min |
| Aug 18, 5:54 PM EDT | Special Weather Statement | MLB | Indian River | 51 min |
| Aug 18, 6:08 PM EDT | Special Marine Warning | MLB | 2 hr | |
| Aug 18, 6:27 PM EDT | Special Weather Statement | MLB | Martin | 33 min |
| Aug 18, 6:44 PM EDT | Areal Flood Warning | MLB | Martin, Saint Lucie | 3 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.